Statins and Liver Damage

Warnings and Precautions With Statins

Because statins can affect the liver, they should be used with caution in people who drink more than a moderate amount of alcohol or who have a history of liver disease.
 
Healthcare providers do not normally recommend statins for people who already have liver disease or high liver enzymes.
 

Possible Symptoms of Liver Problems With Statins

Several symptoms can occur in someone who develops liver problems while taking a statin. You should contact your doctor if you have any of the following problems:
 
  • Nausea or vomiting
  • Abdominal pain (stomach pain)
  • Passing brown or dark-colored urine
  • Skin or the whites of the eyes turn yellow (jaundice)
  • Feeling more tired than usual.
     

Final Thoughts on Statins and Liver Damage

Liver problems with statins do not occur often, but to keep you as safe as possible, your healthcare provider will routinely check how your liver is doing by testing your liver enzyme levels. If they are high, your healthcare provider may recommend lowering your statin dosage or switching medicines.
 
If you have any questions or concerns about statins and liver problems, make sure to talk with your healthcare provider. He or she understands your situation best and is in the best position to make recommendations concerning your medical care.
 
Life After a Stent: 5 Realistic Ways to Take Charge of Your Health

Statin Medication Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.